MAUDE Adverse Event Report: STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, LARGE; PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME

STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERSION, LARGE; PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME
Model Number 400-263
Medical Device Problem Codes Osseointegration Problem (3003); Migration (4003)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870); Pain (1994); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Implant Pain (4561)
Date of Event 12/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.The reported device was manufactured and distributed by small bone innovation, inc., morrisville pa and implanted prior to howmedica osteonics corp.¿s purchase of certain assets of sbi on august 1, 2014.Stryker became legal manufacturer of this product on april 1, 2015 and has taken the responsibility for medical device reporting.Remains implanted.
 
Event or Problem Description
The following event was reported by patient¿s wife: my husband received a star ankle replacement on (b)(6) 2012.At first everything seemed to be going well until (b)(6) of 2016, when he started having pain in ankle.Made an appointment with doctor who performed the surgery and after reading x-rays he thought the apparatus shifted and he might have to replace a part.Told him to wear a boot and keep weight off of ankle and come back in six weeks.After six weeks no improvement doctor thought maybe bone under apparatus was collapsing and he might have to scrape bone to build back up.Again 6 weeks with boot and then return to see him.During that six week interval he fractured his tibia.At this appointment he mentioned that possibly it was avascular necrosis and nothing could be done except taking out apparatus and fusing the ankle.My husband told him he did not want to do a fusion.Doctor pointed out we were in "unchartered territory", as he had never had a patient experience this problem.Again 6 weeks boot and no weight.At next appointment doctor said fracture healed and the collapsed bone seemed to be regenerating itself and he said to reschedule an appointment for 6 months (which would have been (b)(6) of 2018).On (b)(6) he tripped over a step and landed on his ankle.Saw doctor and after x-ray and ct scan it was diagnosed as a broken talus bone.I asked why it keeps happening and he said the bones are "impinging ¿on each other.I asked "now what" and he indicated there is no good solution.This time he said fusion and if that did not work amputation.I was not on board with any of those scenarios.
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.Based on investigation, the root cause was attributed to be related to the different falls and fractures that the patient suffered from.The star ankle replacement was not created to withstand falls and tenuous activity level as stated in the ifu: "[.] patient education.Warn the patient of the surgical risks, possible adverse effects and possible operative complications that may occur with joint arthroplasty.Warn the patient of the limitations of artificial joint replacement devices.Caution the patient to protect the joint replacement from unreasonable stresses and to follow the treating physician¿s instructions.In particular, warn the patient to strictly avoid high impact activities such as running and jumping.Warn the patient that artificial joint replacement devices can wear out over time, and may require replacement.[.]" in these kind of cases, only the attending surgeon has the ability to decide of upcoming steps, since the caregiver is the only person who has a complete knowledge of the case, and the medical background of the patient.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
The following event was reported by patient¿s wife: my husband received a star ankle replacement on (b)(6) 2012.At first everything seemed to be going well until (b)(6) of 2016, when he started having pain in ankle.Made an appointment with doctor who performed the surgery and after reading x-rays he thought the apparatus shifted and he might have to replace a part.Told him to wear a boot and keep weight off of ankle and come back in six weeks.After six weeks no improvement doctor thought maybe bone under apparatus was collapsing and he might have to scrape bone to build back up.Again 6 weeks with boot and then return to see him.During that six week interval he fractured his tibia.At this appointment he mentioned that possibly it was avascular neurosis and nothing could be done except taking out apparatus and fusing the ankle.My husband told him he did not want to do a fusion.Doctor pointed out we were in "unchartered territory", as he had never had a patient experience this problem.Again 6 weeks boot and no weight.At next appointment doctor said fracture healed and the collapsed bone seemed to be regenerating itself and he said to reschedule an appointment for 6 months (which would have been (b)(6) of 2018).On (b)(6) he tripped over a step and landed on his ankle.Saw doctor and after x-ray and ct scan it was diagnosed as a broken talus bone.I asked why it keeps happening and he said the bones are "impinging ¿on each other.I asked "now what" and he indicated there is no good solution.This time he said fusion and if that did not work amputation.I was not on board with any of those scenarios.

Brand Name
TIBIAL COMP,SINGLECOATED US VERSION, LARGE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, UNICOMPARTMENTAL, SEMI-CONSTRAINED, METAL/POLYME
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key7238550
Report Number0008031020-2018-00077
Device Sequence Number1110381
Product Code NTG
UDI-Device Identifier00886385016542
UDI-Public00886385016542
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P050050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number400-263
Device Catalogue Number400263
Device Lot Number100325
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2018
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date02/02/2018
Supplement Report FDA Received Date06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/17/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale